Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 22, 2019, 9:21 AM CDT for Logan County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 9:21 AM CDT (14:21 UTC)
- Expired
- Jul 22, 2019, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Logan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 10:10 AM CDT | FLASH FLOOD | 5 E Epleys Station, KY | PERSON TRAPPED IN CAR, WATER RESCUE IS ONGOING. REPORTS OF MULTIPLE FLOODED ROADS. |
| Jul 22, 10:15 AM CDT | FLASH FLOOD | 5 Ne Epleys Station, KY | FLASH FLOODING ALONG HIGHWAY 79 FIVE MILES EAST OF LEWISBURG. |
| Jul 22, 11:37 AM CDT | FLASH FLOOD | 8 Sse Quality, KY | NEW VALLEY ROAD HAS BECOME IMPASSABLE DUE TO HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037
WGUS53 KLMK 221421
FFWLMK
KYC141-221715-
/O.NEW.KLMK.FF.W.0023.190722T1421Z-190722T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
921 AM CDT Mon Jul 22 2019
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northern Logan County in south central Kentucky...
* Until 1215 PM CDT.
* At 920 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Anderson, Lewisburg, Justice, Cooperstown, Insco, Danby, Spa,
Epleys, Diamond Springs and Wolf Lick.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3705 8682
3700 8667 3688 8661 3687 8666 3688 8706
3693 8706
$$
SSC2 follow-up statements
256
WGUS73 KLMK 221510
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1010 AM CDT Mon Jul 22 2019
KYC141-221715-
/O.CON.KLMK.FF.W.0023.000000T0000Z-190722T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan KY-
1010 AM CDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTHERN LOGAN COUNTY...
At 1006 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected. Weather spotters have reported
torrential rain but we have no reports of water over roads, although
we strongly suspect there is flooded roads.
Some locations that will experience flooding include...
Anderson, Lewisburg, Justice, Cooperstown, Insco, Danby, Spa, Epleys,
Diamond Springs and Wolf Lick.
Additional rainfall amounts of 1 inch is possible especially in
eastern Logan County from Anderson to Gasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Campers and hikers should avoid
streams or creeks.
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3705 8682
3700 8667 3688 8661 3687 8666 3688 8706
3693 8706
$$
JDG240
WGUS73 KLMK 221526
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1026 AM CDT Mon Jul 22 2019
KYC141-221715-
/O.CON.KLMK.FF.W.0023.000000T0000Z-190722T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan KY-
1026 AM CDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
NORTHERN LOGAN COUNTY...
At 1020 AM CDT, Logan County Road Department reported flash flooding
along highway 79 in northeast Logan County. Up to three inches of
rain have already fallen. Several roads have flash flooding in
Chandlers Chapel, Gasper and Costelow.
Some locations that will experience flooding include...
Anderson, Lewisburg, Justice, Cooperstown, Insco, Danby, Spa, Epleys,
Diamond Springs and Wolf Lick.
Additional rainfall amounts of half inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3705 8682
3700 8667 3688 8661 3687 8666 3688 8706
3693 8706
$$
JDG/MAPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:05 AM CDT, 16 minutes earlier.
Area forecast discussion, Jul 22, 9:05 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1005 AM EDT Mon Jul 22 2019
.Forecast Update...
Issued at 955 AM EDT Mon Jul 22 2019
...Heavy rain/flash flood threat for parts of central KY this
afternoon...
Bulk of current area of showers from earlier this morning is
existing our eastern KY counties. However, a residual boundary
exists to the west of this area, as new W-E oriented convection has
formed over parts of south-central KY. Very heavy rain is occurring
with these cells. The 12 UTC sounding at BNA plus model soundings
show modest instability, deep-layered saturation, and good warm
(about 0 C) cloud depth, all of which produces an excellent set-up
for efficient heavy rain producers late this morning and afternoon
over the area.
To the west, KLSX (STL) radar shows a nice low-to-mid-level vortex
over southeast MO with another weaker one in the stratiform rain
just east of STL. As these move east and enhance forcing, additional
showers and storms will occur this afternoon over central KY, with
showers and isolated storms moving into southern IN as well. The
heaviest rain will be over parts of central KY. Given current trends
and the residual boundary (along with meso-model support), will
expand the current FF Watch westward to include Logan, Warren,
Simpson, Barren, and Allen counties. Could be some heavy rain north
of these counties, but expect heaviest over the Watch counties.
Plus, FF guidance is high enough that counties north of the Watch
should be able to handle the water adequately. Will monitor though.
With lots of clouds and the synoptic cold front sagging slowly
southward (it just past HNB), will keep high temps as previously
forecast or drop them a degree or two in some areas.
&&
.Short Term...(Today and tonight)
Updated at 319 AM EDT Mon Jul 22 2019
Regional radars reveal showers and isolated storms ongoing across
central Kentucky this morning. These showers and storms originated
from convection the previous evening, and outflow boundaries have
been enough to sustain and develop new convection as it progresses
eastward. All of it should push east of the I-75 corridor by sunrise.
The long awaited cold front will arrive later today, but expect to
see multiple rounds of showers and storms develop ahead of it. PWATs
ahead of the front will be quite high (+2" for many spots), and
freezing levels will be fairly high, so storms that develop today
should be efficient rain producers. One-hour Flash Flood Guidance
(FFG) across southern and eastern portions of the region are fairly
low, and given the aforementioned environment and rain potential,
have decided to include part of the region in a flash flood watch.
Can't rule out localized flooding issues north and west of the
current watch area, but overall forecast QPF in these areas is lower
and FFG is a bit higher. In addition to the flood threat, some
strong to marginally severe storms will be possible today, capable
of gusty winds.
Showers and storms will gradually end from northwest to southeast
overnight, with them lingering longest over the Lake Cumberland
region. The flash flood threat should end shortly after sunset as
the strongest/heaviest convective cells push off to the east.
.Long Term...(Tuesday through Sunday)
Updated at 320 AM EDT Mon Jul 22 2019
Tuesday - Wednesday...
Tue/Wed will feature dry weather with temps well below normal as a
trough lingers over the Ohio Valley. Tues will be the coolest day in
the 7 day forecast with highs ranging from 76-82. Tues night temps
will fall back into the mid 50s to around 60. Wed will be quite
pleasant as well with temps only a few degrees warmer than Tues.
Thursday - Sunday...
Thu/Fri the upper trough will move out with a sfc high pressure
center moving into the Ohio Valley. This will maintain dry
conditions over the region with slowly moderating temps. Thurday's
highs will reach the mid 80s with upper 80s to around 90 expected
for highs by Fri.
By the weekend, we'll enter a return flow which could bring small
chances for showers/storms. Overall model consensus is to remain
dry so will continue a dry forecast but it should be noted that some
long range models do show those low precip chances by the weekend.
Temperatures are expected to be near normal (upper 80s to around
90 for highs, mid-upper 60s for lows) for this time of year.
&&
.Aviation...(12Z TAF Issuance)
Updated at 643 AM EDT Mon Jul 22 2019
A cold front is beginning to move through portions of southern
Indiana this morning, and will sweep through central Kentucky
through the day. Winds will switch from southwesterly to
northwesterly as the front passes. LIFR to VFR stratus has
accompanied the front so far, and will inevitably impact the TAF
sites. The lowest cigs look to be in southern Indiana, with
improving cigs in central KY as daytime heating lifts stratus some.
Showers and storms are also forecasted to develop within the
vicinity of the front this morning and afternoon. Some of the latest
high-res guidance has shown thunderstorm activity developing in
southern Indiana and western Kentucky this morning and spreading
eastward, so have included VCTS mention in all TAF sites.
Precipitation will end from northwest to southeast behind the front
late this afternoon into the overnight hours. Skies will likely
remain overcast through the duration of the night at all TAF sites
except HNB where some clearing late in the period is possible.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 10 PM EDT /9 PM CDT/ this evening for
KYZ039>041-046>049-054>057-064>067-070>078-081-082.
&&
Update.......TWF
Short Term...DM
Long Term....AMS
Aviation.....DMHazardous weather outlook, Jul 22, 2:24 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 324 AM EDT Mon Jul 22 2019 KYZ039>041-046>049-054>057-064>067-075>078-081-082-230730- Anderson-Woodford-Fayette-Washington-Mercer-Jessamine-Clark-Marion- Boyle-Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Lawrenceburg, Versailles, Lexington, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 324 AM EDT Mon Jul 22 2019 /224 AM CDT Mon Jul 22 2019/ ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible today across the region. The main threats with the storms will be gusty winds and locally heavy rainfall that leads to potential flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Other weather, hydrological, and climate information can be found at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>038-042-043-045-053-061>063- 070>074-230730- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Bourbon-Nicholas-Nelson- Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, Carlisle, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 324 AM EDT Mon Jul 22 2019 /224 AM CDT Mon Jul 22 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible today across the region. The main threats with the storms will be gusty winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Other weather, hydrological, and climate information can be found at weather.gov/louisville. DM/AMS
In the hours before
Special weather statement, Jul 22, 8:19 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
819 AM CDT Mon Jul 22 2019
KYZ074-076-221345-
Metcalfe-Barren-
819 AM CDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BARREN AND CENTRAL
METCALFE COUNTIES...
At 819 AM CDT, a strong thunderstorm was located near Edmonton,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Edmonton, Eighty Eight, Echo, Cork, Curtis, Goodluck, New Liberty,
Wisdom, Beaumont and Clarks Corner.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3686 8557 3687 8558 3687 8560 3686 8559
3689 8584 3703 8582 3706 8552 3701 8550
3687 8551 3686 8554
TIME...MOT...LOC 1319Z 272DEG 17KT 3696 8573
SSCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:25 PM CDT | Special Weather Statement | LMK | Jefferson | 35 min |
| Jul 21, 8:56 PM CDT | Special Weather Statement | LMK | Jefferson, Meade | 34 min |
| Jul 21, 9:22 PM CDT | Special Weather Statement | LMK | Bullitt | 23 min |
| Jul 22, 1:38 AM CDT | Areal Flood Advisory | LMK | Marion, Washington | 117 min |
| Jul 22, 2:16 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Boyle, Casey and 20 more | 17 hr |
| Jul 22, 8:19 AM CDT | Special Weather Statement | LMK | Metcalfe | 26 min |
| Jul 22, 8:40 AM CDT | Areal Flood Advisory | LMK | Logan | 3 hr |
| Jul 22, 9:24 AM CDT | Areal Flood Advisory | LMK | Allen, Simpson, Warren | 3 hr |
| Jul 22, 10:03 AM CDT | Areal Flood Advisory | LMK | Allen, Barren, Monroe | 3 hr |
| Jul 22, 10:41 AM CDT | Flash Flood Warning | LMK | Barren | 2 hr |
| Jul 22, 10:48 AM CDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Russell | 117 min |
| Jul 22, 11:25 AM CDT | Areal Flood Advisory | LMK | Adair, Cumberland, Metcalfe, Monroe | 3 hr |
| Jul 22, 11:30 AM CDT | Areal Flood Advisory | LMK | Logan | 3 hr |
| Jul 22, 12:38 PM CDT | Areal Flood Advisory | LMK | Adair, Casey, Lincoln, Russell | 3 hr |
| Jul 22, 12:43 PM CDT | Areal Flood Advisory | LMK | Clinton, Cumberland, Russell | 62 min |
| Jul 22, 3:10 PM CDT | Special Weather Statement | LMK | Butler | 50 min |
| Jul 22, 4:06 PM CDT | Special Weather Statement | LMK | Butler | 24 min |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.